Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 5, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 10, 2022, 5:02 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2022, 5:02 PM MDT (23:02 UTC)
- Expired
- May 10, 2022, 8:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Lea County, NM
The radar
The Lubbock radar (KLBB), 138 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3581 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
435
WGUS54 KMAF 102302
FFWMAF
NMC025-110200-
/O.NEW.KMAF.FF.W.0005.220510T2302Z-220511T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
502 PM MDT Tue May 10 2022
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
East Central Lea County in southeastern New Mexico...
* Until 800 PM MDT.
* At 502 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Lovington and Gladiola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3332 10315 3332 10307 3287 10307 3287 10338
FLASH FLOOD...RADAR INDICATED
$$
David Hennig1 follow-up statement
185
WGUS74 KMAF 110039
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
639 PM MDT Tue May 10 2022
NMC025-110200-
/O.CON.KMAF.FF.W.0005.000000T0000Z-220511T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-
639 PM MDT Tue May 10 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR EAST CENTRAL LEA COUNTY...
At 639 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Lovington and Gladiola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3332 10315 3332 10307 3287 10307 3287 10338
FLASH FLOOD...RADAR INDICATED
$$
M SchuldtWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 10, 2:42 PM MDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 10, 2:42 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 342 PM CDT Tue May 10 2022 ...New UPDATE... Update to issue Severe Thunderstorm Watch #198 .UPDATE... Issued at 336 PM CDT Tue May 10 2022 Updated grids to issue Severe Thunderstorm Watch #198 due to severe thunderstorms expected across much of the area this afternoon and evening. && .AVIATION... (18Z TAFS) Issued at 1159 AM CDT Tue May 10 2022 Moisture return has led to scattered low cigs this morning across the Permian Basin and Trans Pecos. We are also seeing HZ from ag fires in Mexico lower visbys at KMAF. This will likely continue through the period due to strong SE surface flow. TSRA will develop later this afternoon just west of KFST before moving east. Low confidence exists in timing the storms to KMAF so will update as storms develop. Gusty winds, lightning, and brief heavy rain are possible with the storms. && .SHORT TERM... (This afternoon through Wednesday night) Issued at 113 PM CDT Tue May 10 2022 An active afternoon/evening of severe weather is upon us as we head through the next few hours. Digging into the mesoscale...the dryline is currently situated from Lea County NM south to Pecos and the Big Bend. Towering Cu is already evident on visible satellite across the Stockton Plateau where strong surface heating has led to MLCAPE values near 4000 J/kg. This is where hi-res models pinpoint initial storm development over the next hour or so. A deep well-mixed subcloud layer will support damaging winds while moderate vertical shear keeps the potential for large hail in play. An isolated tornado or two are possible during the earlier stages of convection while storms are more discrete. There is some indication that storms may grow upscale this evening and evolve into one or more clusters (mainly over the Permian Basin and Trans Pecos). This would support a potential for more widespread severe winds if it does occur. Storms will move east and dissipate late in the evening. Wednesday will feature more of the same with the dryline expected to shift even further west setting up along the Pecos River and Davis Mountains by afternoon. More storms will develop along the boundary by late afternoon with another threat of severe storms. While not as widespread as today, large hail and damaging winds will be the main threats tomorrow. These storms will shift east during the evening, but look to diminish before reaching too far into the Permian Basin. Temperatures Wednesday will be similar to today with highs mostly in the 90s and lows staying very warm in the upper 60s and low 70s. && .LONG TERM... (Thursday through Monday) Issued at 113 PM CDT Tue May 10 2022 Much of the excitement will be in the short term period with hot temperatures and drier conditions dominating much of the long term. An upper level trough over CA will sweep across the Rockies and up into Canada on Thursday and Friday, departing too far to the north to significantly impact our temperatures. As such, highs on both Thursday and Friday will be in the low to mid 90s with triple digits along the Rio Grande, pretty typical for this time of year. Multiple weak shortwaves will pass through the region Thursday and Friday, each day providing enough energy to get at least a few storms somewhere across the Permian Basin and lower Trans Pecos. Neither day looks to be as eventful as today or Wednesday, but a severe storm or two cannot be ruled out. Beyond Friday, ridging and southerly surface flow will result in a warming and drying trend, which each afternoon through the weekend in the upper 90s before we break into the triple digits once again early next week. No precipitation is expected after Friday. && .FIRE WEATHER... Issued at 113 PM CDT Tue May 10 2022 A Fire Danger Statement is in effect for this afternoon across Southeast New Mexico, Culberson County, and the Guadalupe and Delaware Mountains where humidity will fall to as low as 7%. 20FT winds will remain relatively light this afternoon, below 15 mph nearly everywhere. Despite moisture returning to much of the Permian Basin and lower Trans Pecos, low humidity across the west and critically dry fuels mean that any fires that develop will be able to spread easily. Thunderstorms developing off the dryline this afternoon could bring gusty and erratic winds, frequent lightning, and even some brief, heavy rainfall. Storms chances are best for Lea County, the lower Trans Pecos and Permian Basin. On Wednesday, the dryline will set up over SE New Mexico and humidity is expected to remain above critical levels nearly everywhere outside of the higher terrain of New Mexico. Thunderstorms will once again be possible, with the best chances further west over SE New Mexico and the upper Trans Pecos. Again, gusty and erratic winds, along with frequent lightning, may accompany any of these storms. Drier conditions will creep back into the higher terrain and SE New Mexico on Thursday and Friday, where an RFD may be needed. Storms will be possible each afternoon through Friday with precipitation chances falling off after that. Fire weather concerns will increase for the weekend and beyond with drier conditions in place and above normal temperatures. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 68 93 69 94 / 60 0 10 0 Carlsbad 62 97 62 95 / 10 30 40 10 Dryden 69 91 69 94 / 30 10 10 0 Fort Stockton 67 92 67 96 / 30 20 20 10 Guadalupe Pass 62 92 62 88 / 10 20 30 0 Hobbs 61 91 62 94 / 40 30 30 0 Marfa 55 93 55 93 / 20 20 40 10 Midland Intl Airport 68 91 68 94 / 60 0 20 0 Odessa 69 91 69 94 / 60 10 20 10 Wink 66 94 66 97 / 30 20 40 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...29 LONG TERM....88 AVIATION...29
Hazardous weather outlook, May 10, 12:02 PM MDT, 5 hours before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 102 PM CDT Tue May 10 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-111815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 102 PM CDT Tue May 10 2022 /1202 PM MDT Tue May 10 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is an enhanced risk of severe storms this afternoon and evening, mainly over the Western Low Rolling Plains, eastern Permian Basin, Stockton Plateau, and lower Trans Pecos. Any severe storms that do develop will be accompanied by large hail, damaging winds, and locally heavy rainfall/flooding. An isolated tornado cannot be ruled out. A Fire Danger Statement is in effect this afternoon and early evening for elevated to near-critical fire weather conditions across Southeastern New Mexico, the Guadlupe/Sacramento Mountains, and Culberson County. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight risk of severe storms Wednesday afternoon and evening. Any severe storms that do develop will be accompanied by large hail and damaging winds. More storms are possible Thursday and Friday afternoons. These storms could also be severe. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions to the National Weather Service. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 10, 3:42 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
342 PM MDT Tue May 10 2022
NMZ029-033-102230-
Northern Lea County NM-Central Lea County NM-
342 PM MDT Tue May 10 2022
...A strong thunderstorm will impact portions of northeastern Lea
County through 430 PM MDT...
At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of McDonald, or 12 miles southeast of Tatum, moving north
at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gladiola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern New Mexico.
&&
LAT...LON 3310 10306 3288 10323 3289 10333 3333 10319
3333 10306
TIME...MOT...LOC 2142Z 200DEG 15KT 3313 10316
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special weather statement, May 10, 4:07 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
507 PM CDT Tue May 10 2022
TXZ282-102245-
Lower Brewster County TX-
507 PM CDT Tue May 10 2022
...A strong thunderstorm will impact portions of south central
Brewster County through 545 PM CDT...
At 507 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Panther Junction, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Brewster County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.
&&
LAT...LON 2942 10310 2975 10301 2972 10269 2968 10269
2964 10274 2960 10274 2960 10277 2955 10277
2952 10281 2949 10280 2945 10283 2941 10283
2940 10282 2937 10284 2936 10284 2935 10288
2929 10289
TIME...MOT...LOC 2207Z 201DEG 21KT 2946 10298
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Local storm report, May 10, 4:24 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
524 PM CDT TUE MAY 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 7 NNW ALTUDA 30.39N 103.50W
05/10/2022 M1.00 INCH BREWSTER TX TRAINED SPOTTER
A LOT OF SMALL HAIL COVERING THE GROUND WITH
A FEW STONES AROUND QUARTER SIZE.
&&Local storm report, May 10, 4:34 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
534 PM CDT TUE MAY 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 16 S FORT STOCKTON 30.66N 102.89W
05/10/2022 E1.25 INCH PECOS TX EMERGENCY MNGR
ALONG US HWY 385.
&&Local storm report, May 10, 4:35 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
535 PM CDT TUE MAY 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 7 NNW ALTUDA 30.39N 103.50W
05/10/2022 E1.00 INCH BREWSTER TX TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM 7 NNW
ALTUDA. A LOT OF SMALL HAIL COVERING THE
GROUND WITH A FEW STONES AROUND QUARTER
SIZE.
&&Special weather statement, May 10, 4:57 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
457 PM MDT Tue May 10 2022
NMZ029-033-034-102345-
Southern Lea County NM-Northern Lea County NM-Central Lea County NM-
457 PM MDT Tue May 10 2022
...A strong thunderstorm will impact portions of northeastern Lea
County through 545 PM MDT...
At 457 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Lovington, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hobbs, Lovington, Tatum, Monument, McDonald, Humble City, Lea County
Regional Airport, Industrial Airpark, Oil Center, Gladiola and Tatum
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern New Mexico.
&&
LAT...LON 3326 10306 3308 10306 3237 10329 3241 10346
3331 10332
TIME...MOT...LOC 2257Z 193DEG 15KT 3301 10324
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:35 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 40 min |
| May 10, 3:06 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 39 min |
| May 10, 3:33 PM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| May 10, 4:01 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 59 min |
| May 10, 4:57 PM MDT | Special Weather Statement | MAF | Lea | 48 min |
| May 10, 5:34 PM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| May 10, 5:43 PM MDT | Special Weather Statement | MAF | Lea | 47 min |
| May 10, 5:52 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 53 min |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.